Pseudomembranous colitis, which is sometimes called antibiotic-associated colitis or Clostridium difficile colitis, is a type of bacterial infection that can affect the digestive system. More precisely, it is inflammation of the colon that usually affects people who have been treated with antibiotics. The inflammation in Pseudomembranous colitis is almost always associated with an overgrowth of the bacterium Clostridium difficile. The severe type of Pseudomembranous colitis can be life-threatening. However, treatment is usually successful.
The symptoms of Pseudomembranous colitis usually develop when a person is taking, or have just finished taking an antibioticlostridium. They can begin within one to two days after you begin taking an antibiotic, or several weeks after you discontinue taking the antibiotic and include:
- More frequent bouts of diarrhea that can be watery and sometimes bloody
- Abdominal cramps and pain
- Pus or mucus in the stool
- Loss of appetite
- Weight loss
Pseudomembranous colitis occurs when harmful bacteria in the colon release strong toxins that irritate the colon. Harmful bacteria are normally kept in check by the healthy bacteria in the digestive system, but the balance between healthy and harmful bacteria can be upset by antibiotics and other medications. Virtually any antibiotic can cause Pseudomembranous colitis. Antibiotics most commonly associated with Pseudomembranous colitis include:
- Quinolones, such as ciprofloxacin and levofloxacin;
- Penicillins, such as amoxicillin and ampicillin;
- Cephalosporins, such as cefixime;
Although antibiotics are the drugs most associated with the development of Pseudomembranous colitis, other medications may be responsible as well. In this line, chemotherapy may sometimes disrupt the bacteria within the intestines of people being treated for cancer and trigger the development of Pseudomembranous colitis. It can also develop in people with diseases that affect the colon, such as ulcerative colitis or Crohn’s disease.
Factors that may increase the risk of Pseudomembranous colitis include:
- Taking antibiotics;
- Staying in the hospital or a nursing home;
- Increasing age, especially over 65 years;
- Having a weakened immune system;
- Having a colon disease, such as inflammatory bowel disease or colorectal cancer;
- Undergoing intestinal surgery;
- Receiving chemotherapy treatment for cancer.
By the time the doctor detects Pseudomembranous colitis, the patient may already be seriously ill. If the condition is not successfully treated when diagnosed, a number of complications can develop, including:
- Abnormally low levels of potassium in the blood;
- Dehydration leading to abnormally low blood pressure;
- Kidney failure;
- A hole in the bowel, which can lead to an infection of the abdominal cavity;
- Toxic megacolon,
It may not be possible to prevent the bacteria spreading altogether, but a number of precautions can be taken to reduce the risk of infection. Those include: advice for visitors in a healthcare environment, wash the hands with soap and water when entering and leaving ward areas, observe visiting hours and all visiting guidelines, etc.